Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 208, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 7, 2004, 7:11 AM CST for Jefferson County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2004, 7:11 AM CST (13:11 UTC)
- Expired
- Dec 7, 2004, 7:30 AM CST
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 7, 3:25 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 071311 SVRBMX ALC073-071330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 710 AM CST TUE DEC 7 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITY OF TRUSSVILLE * UNTIL 730 AM CST * AT 710 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIRMINGHAM AIRPORT...OR ABOUT NEAR BIRMINGHAM...AND MOVING EAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINSON. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3364 8678 3344 8677 3353 8657 3373 8657 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 4:28 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 7, 4:28 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 AM CST TUE DEC 7 2004 .SYNOPSIS... TORNADO WATCH IN EFFECT UNTIL 8 AM. A STRONG LINE OF THUNDERSTORMS WILL MOVE ACROSS THE STATE FROM WEST TO EAST DURING THE MORNING HOURS. THERE HAVE BEEN SEVERAL REPORTS OF DAMAGE ALONG THIS LINE. THE LINE SHOULD BEGIN TO WEAKEN AFTER DAYBREAK AFTER IT CROSSES I-65 AND MOVES ACROSS THE EASTERN HALF OF THE STATE. && .SHORT TERM... THE DRIVING UPPER-LEVEL SUPPORT THAT KICKED THIS LINE OFF CONTINUES TO LIFT WELL INTO THE OHIO VALLEY. RIGHT NOW THESE STORMS ARE FEEDING OFF THE RICH AIR-MASS OVER THE AREA NOW...AND SHOULD BEGIN TO WEAKEN AS THE LINE MOVES ACROSS DUE TO THE LOSS OF THE UPPER SUPPORT. THE FRONT WILL NOT MAKE IT FAR TODAY AS THE UPPER PUSH IS BEING LOST. IT SHOULD HANG UP ACROSS THE SOUTH END OF THE STATE BEFORE REBOUNDING TOMORROW AFTERNOON AS A WARM FRONT. LOOKING LIKE WELL SEE ANOTHER GOOD SURGE OF RICH WARM DEWPOINTS SLIDING BACK ACROSS US ON WEDNESDAY NIGHT INTO THURSDAY JUST AHEAD OF THE NEXT UPPER SYSTEM MOVING THROUGH. SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET AGAIN FOR THURSDAY. THIS IS LOOKING LIKE ROUND 2 FOR THE WEEK. && .LONG TERM... AFTER THURSDAYS SYSTEM LONG-WAVE TROF REALLY DEEPENS OVER THE EAST COAST...LEAVING US ON THE STRONG SUBSIDENT SIDE OF THE TROF. NICE COLD ADVECTION PATTERN SETS-UP FOR A COUPLE DAYS AFTER BRINGING TEMPS BACK TO NEAR SEASONAL NORMS. ANOTHER COLD FRONT LOOKS LIKE IT WILL MAKE IT BY LATE WEEKEND/BEGINNING OF THE WORK WEEK. THIS ONE IS LOOKING DRY...WITH ANOTHER GOOD SURGE OF COLD-AIR BEHIND IT. && .PREVIOUS DISCUSSION... SHORT-TERM DISCUSSION UPDATE A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE NORTHWESTERN CORNER OF THE CWA. BEST TWO HOUR SURFACE PRESSURE FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL. MOST UNSTABLE CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR HELICITY VALUES WERE ABOVE 350 M2/S2. EXPECT THE STRONGEST HELICITY VALUES WILL LIFT NORTHWARD WITH TIME. SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT COUNTY...MISSISSIPPI. SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER MISSISSIPPI. EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND LAMAR COUNTIES AFTER 300 AM. .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 45 64 61 70 / 90 00 00 40 ANNISTON 71 47 64 62 70 / 80 00 00 40 BIRMINGHAM 72 45 65 62 68 / 99 00 00 40 TUSCALOOSA 71 44 67 63 68 / 99 00 00 40 CALERA 72 46 67 63 70 / 90 00 00 40 AUBURN 70 57 68 64 70 / 60 40 00 40 MONTGOMERY 74 55 71 66 72 / 70 30 20 40 TROY 73 58 71 65 72 / 60 50 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 8 AM FOR A LINE FROM ETOWAH...ST. CLAIR...SHELBY...CHILTON AND DALLAS COUNTIES WESTWARD. && JONES/90
Hazardous weather outlook, Dec 6, 1:38 PM CST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 PM CST MON DEC 6 2004 ALZ011>015-017>050-071330- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- 138 PM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) A BAND OR LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO THE SOUTHEASTERN UNITED STATES LATE TONIGHT. THESE THUNDERSTORMS SHOULD START TO MOVE INTO WESTERN ALABAMA DURING THE EARLY MORNING HOURS ON TUESDAY...BETWEEN 3 AND 6 AM. THE MAIN THREAT FROM THIS LINE OF STORMS IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT...EITHER IN STORMS THAT SHOULD DEVELOP AHEAD OF THE LINE OR IN BRIEF SPIN-UPS WITHIN THE LINE ITSELF. THESE THUNDERSTORMS WILL ALSO BRING A THREAT OF LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE FLASH FLOODING AND RIVER FLOODING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) THE ONGOING SEVERE WEATHER THREAT TONIGHT WILL CONTINUE INTO TUESDAY AFTERNOON...WITH A SQUALL LINE WITH DAMAGING WINDS LIKELY TO CONTINUE TO MOVE ACROSS CENTRAL ALABAMA. THERE IS A CHANCE THAT THE FIRST SQUALL LINE WILL WEAKEN. IF THIS HAPPENS...THEN PARTS OF EASTERN ALABAMA SOUTH OF INTERSTATE 85 COULD SEE A REDEVELOPMENT OF THUNDERSTORMS AS CONDITIONS DESTABILIZE ONCE AGAIN TUESDAY AFTERNOON. ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE RAIN AND POSSIBLE THUNDERSTORMS ON THURSDAY AND FRIDAY. RAINFALL ASSOCIATED WITH THIS SYSTEM COULD AGGRAVATE ANY ONGOING FLOODING CAUSED BY THE RAIN EARLIER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION DUE TO THE SEVERE WEATHER THREAT TONIGHT AND TUESDAY.
In the hours before
Special weather statement, Dec 7, 5:39 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 539 AM CST TUE DEC 7 2004 ALZ017-018-024>026-032>035-039-040-071245- BIBB-BLOUNT-CHILTON-DALLAS-ETOWAH-HALE-JEFFERSON-MARENGO-PERRY- SHELBY-ST CLAIR- 539 AM CST TUE DEC 7 2004 ...TORNADO WATCH IN EFFECT UNTIL 8 AM... A LINE OF STRONG...TO SEVERE...THUNDERSTORMS WILL CONTINUE TO MOVE EAST AT 50 MPH...INTO BLOUNT...JEFFERSON...BIBB...PERRY...AND MARENGO COUNTIES...THROUGH 630 AM. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE NORTH OF INTERSTATE 20...AND ALSO NEAR AND EAST DEMOPOLIS. LIGHTNING ASSOCIATED WITH THESE THUNDERSTORMS HAS DECREASED OVER THE PAST HOUR...BUT WILL STILL BE FREQUENT WITH THE STRONGER THUNDERSTORMS EARLY THIS MORNING.
Special weather statement, Dec 7, 6:00 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 AM CST TUE DEC 7 2004 ALZ013-014-022-031-071400- MARION-LAMAR- 600 AM CST TUE DEC 7 2004 TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: WINSTON...FAYETTE...PICKENS...AND GREENE.
Special weather statement, Dec 7, 6:12 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 612 AM CST TUE DEC 7 2004 ALZ030-071400- SUMTER- 612 AM CST TUE DEC 7 2004 TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING COUNTY: SUMTER.
Special weather statement, Dec 7, 6:21 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 621 AM CST TUE DEC 7 2004 ALZ033-071300- PERRY- 621 AM CST TUE DEC 7 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 700 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 620 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 5 MILES NORTH OF HEIBERGER TO 20 MILES SOUTHWEST OF MARION...MOVING NORTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HEIBERGER...MARION AND OAKMULGEE THROUGH 700 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. A TORNADO WATCH IS IN EFFECT FOR PERRY COUNTY UNTIL 8 AM CST.
Special weather statement, Dec 7, 6:52 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 AM CST TUE DEC 7 2004 ALZ017-024>026-032-071345- BLOUNT-HALE-JEFFERSON-SHELBY-ST. CLAIR- 652 AM CST TUE DEC 7 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE...SHELBY... JEFFERSON...ST. CLAIR AND BLOUNT COUNTIES UNTIL 745 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES NORTH OF SMOKE RISE TO WILEY... MOVING EAST AT 45 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WILEY...WEST JEFFERSON...SYLVAN SPRINGS...SMOKE RISE...BIRMINGHAM...GRAYSVILLE...WARRIOR...NORTH JOHNS AND MINOR THROUGH 745 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. WINDS WILL BE STRONGEST IN THE HIGHER ELEVATIONS. LOCALIZED STREET AND LOWLAND FLOODING IS ALSO A CONCERN. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Dec 7, 6:52 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE HALE COUNTY NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 AM CST TUE DEC 7 2004 ALZ017-024>026-071345- BLOUNT-JEFFERSON-SHELBY-ST. CLAIR- 652 AM CST TUE DEC 7 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY...JEFFERSON...ST. CLAIR AND BLOUNT COUNTIES UNTIL 745 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES NORTH OF SMOKE RISE TO BESSEMER...MOVING EAST AT 45 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...SYLVAN SPRINGS...SMOKE RISE...BIRMINGHAM...GRAYSVILLE... WARRIOR...NORTH JOHNS AND MINOR THROUGH 745 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. WINDS WILL BE STRONGEST IN THE HIGHER ELEVATIONS. LOCALIZED STREET AND LOWLAND FLOODING IS ALSO A CONCERN. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:32 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 43 min |
| Dec 7, 3:53 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 52 min |
| Dec 7, 4:02 AM CST | Tornado Warning | BMX | Lamar | 28 min |
| Dec 7, 4:16 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 44 min |
| Dec 7, 4:27 AM CST | Tornado Warning | BMX | Fayette, Lamar | 33 min |
| Dec 7, 4:35 AM CST | Severe Thunderstorm Warning | BMX | Winston | 40 min |
| Dec 7, 4:41 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 49 min |
| Dec 7, 4:47 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 28 min |
| Dec 7, 5:02 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 28 min |
| Dec 7, 5:16 AM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 29 min |
| Dec 7, 5:30 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
| Dec 7, 5:50 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 55 min |
| Dec 7, 7:14 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 46 min |
| Dec 7, 7:36 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.